Progesterone sensitivity as a cause of recurrent anaphylaxis

William J. Meggs, Ora Hirsch Pescovitz, Dean Metcalfe, D. Lynn Loriaux, Gordon Cutler, Michael Kaliner

Research output: Contribution to journalArticlepeer-review

Abstract

The present authors describe a case of recurrent anaphylaxis which at first was considered idiopathic. It was found later that the attacks were caused by sensitivity to sex hormones. A 36-year-old woman had a lifelong history of seasonal allergic rhinitis and asthma, previous anaphylactic reaction to penicillin and streptomycin, and a strong family history of allergy. At age 33, after a 2-year record of chronic idiopathic urticaria, she experienced acute anaphylactic attacks every 5 to 10 days and required frequent emergency treatment for hypotension, laryngeal edema, and asthma. Long-term management with hydroxyzine and cimetidine did not prevent the attacks but reduced their severity by preventing hypotension. Long-term theophylline therapy ameliorated the bronchospasms. Because of the severity of the upper airway angioedema, a permanent tracheal fenestration was created. The gynecological history of the patient included intermittent use of oral contraceptives, seven pregnancies with four miscarriages, and parenteral progesterone administration during the completed pregnancies. Skin tests for allergy to trees, grass, and ragweed pollens were positive. Twenty-four-hour excretion of urinary 5-hydroxyindoleacetic acid and vanilmandelic acid was normal, as was C3, C4, and C1 esterase inhibitor activity. Urinary histamine levels were elevated on numerous occasions, both during and between atacks, and plasma histamine levels were below 300 pg per ml. Eight months after the onset of her attacks, the patient became pregnant. After a few relatively minor episodes during the first trimester, the attack rate increased to one every 3 to 7 days during the second and third trimesters, necessitating continuous use of diphenhydramine, cimetidine, and aminophylline. The patient gave birth to a normal boy who was breastfed for 7 months. No episode of anaphylaxis occurred during the period of lactation. Two weeks after the spontaneous cessation of lactation, the attacks resumed, occurring approximately every 5 days. Attempts were made to simulate the hormonal conditions that had existed during lactation. Administration of oral contraceptives led to three attacks in a 36-hour period, necessitating urgent resuscitation. Metoclopramide produced galactorrhea but had no effect on the illness. Intravenous challenge with LH-RH elicited three attacks in a 72-hour period. Therapy with a long-acting analogue of LH-RH, namely D-Trp6-Pro9-NEt LH-RH (LH-RHa), 4μg per kg of body weight, given daily subcutaneously, was initiated to suppress both gonadotropins and endogenous sex steroids. When LH-RH therapy was started, the attack rate increased to one every 3 to 4 days. One final menstrual period occurred, and thereafter, the patient had no evidence of ovulation, no menses, and no further anaphylactic episode. After LH-RH a therapy, urinary histamine excretion fell to 6 04 g per 24 hours. Intradermal challenge with 10, 20, and 40 g of medroxyprogesterone acetate, given sequentially at 20-minute intervals, resulted in diffuse pruritus and several urticarial lesions, followed in 90 minutes by diffuse urticaria, marked swelling of the tongue and abdomen, and bronchospasms. In two male and four female control subjects, medroxypro-gesterone in doses up to 800μg induced no reaction. The patient had no local or systemic symptoms after intradermal challenge with FSH and LH (15 units of each), conjugated estrogen, or diethylstilbestrol (200μg). Nine months after successful LH-RHa therapy, the patient noted urinary incontinence and a pulling sensation in her lower abdomen. Second-degree uterine prolapse was diagnosed, and hysterectomy with oophorectomy was performed. The patient has now been free of anaphylactic attacks for 9 months, without any therapy.

Original languageEnglish (US)
Pages (from-to)372-373
Number of pages2
JournalObstetrical and Gynecological Survey
Volume40
Issue number6
DOIs
StatePublished - Jun 1985

ASJC Scopus subject areas

  • Obstetrics and Gynecology

Fingerprint Dive into the research topics of 'Progesterone sensitivity as a cause of recurrent anaphylaxis'. Together they form a unique fingerprint.

Cite this